Texas, 2011Drought in Texas, September 20 to 30, 2011
September 20 to 30, 2011 · NWS BRO · 2 events in 2 counties and zones
A complex of thunderstorms, producing an estimated 3 to 5 inches of rainfall, covered southern and central Zapata, northwest Starr, and much of Jim Hogg County late on September 17th, with additional rainfall in Jim Hogg County on the 18th. These rains, falling across the typically driest portions of Deep South Texas, brought slight improvement to the long term agricultural and hydrologic…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms, producing an estimated 3 to 5 inches of rainfall, covered southern and central Zapata, northwest Starr, and much of Jim Hogg County late on September 17th, with additional rainfall in Jim Hogg County on the 18th. These rains, falling across the typically driest portions of Deep South Texas, brought slight improvement to the long term agricultural and hydrologic drought, moving levels from Exceptional (D4) to Extreme (D3) in large portions of these counties. The conditions would continue through the end of the month, as little additional rain fell but temperatures remained above 100 degrees and humidity dropped into the 20s for the majority of afternoons thereafter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 19, 11:00 PM CST, 1 hour earlier.
Area forecast discussion, Sep 19, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1200 AM CDT TUE SEP 20 2011
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...VFR CONDITIONS AND LIGHT AND VARIABLE WINDS ARE
OCCURRING AT THE REGIONAL AIRPORTS. THE WINDS WILL BECOME CALM
LATER TONIGHT THEN INCREASE ON TUESDAY BECOMING LIGHT FROM THE
EAST TO SOUTHEAST. A FEW SHOWERS OR ISOLATED THUNDERSTORMS MAY
MOVE ACROSS PORTIONS OF THE CWA TUESDAY AFTERNOON AND EARLY EVENING.
ANY SHOWERS OR THUNDERSTORMS MAY REDUCE CEILINGS AND/OR
VISIBILITIES TO TEMPORARY MVFR CONDITIONS. OTHERWISE VFR
CONDITIONS WILL CONTINUE ACROSS THE REGIONAL AIRPORTS DURING THE
NEXT 24 HOURS.
&&
.PREV DISCUSSION... /ISSUED 713 PM CDT MON SEP 19 2011/
DISCUSSION...SEE AVIATION SECTION BELOW FOR UPDATED DISCUSSION ON
THE 00Z TAF PACKAGE.
AVIATION....VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS
FOR THE NEXT 24 HOURS WITH TEMPO MVFR CIG/VSBYS IN ISOLATED DAYTIME
SHOWERS OR THUNDERSTORMS. WINDS WILL BE LIGHT FROM THE SOUTHEAST
TONIGHT BECOMING LIGHT TO MODERATE FROM THE SOUTHEAST ON TUESDAY.
PREV DISCUSSION... /ISSUED 144 PM CDT MON SEP 19 2011/
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...WATER VAPOR IMAGERY
THIS AFTERNOON SHOWS AN UPPER LEVEL TROUGH OVER THE PLAINS REGION
STRETCHING SOUTH TO NEAR SOUTH TEXAS MOVING TOWARD THE EASTERN HALF
OF THE COUNTRY. IN THE MEANTIME...A RATHER WEAK BOUNDARY IS MOVING
THROUGH EAST TEXAS. HIGH PRESSURE OVER THE GULF OF MEXICO IS
PROVIDING LIGHT WINDS OVER THE CWFA WHICH HAVE ALSO BEEN SOMEWHAT
VARIABLE. WINDS ARE EXPECTED TO AGAIN BE SOMEWHAT LIGHT ON
TUESDAY...BUT SHOULD BE MORE OUT OF A NORTHERLY DIRECTION BEHIND THE
WEEK BOUNDARY BEFORE QUICKLY SWITCHING BACK TO THE EAST.
WITH THE UPPER TROUGH AND AN ASSOCIATED SHORTWAVE MOVING THROUGH THE
REGION COMBINING WITH 2.17 IN PWATS SEEN ON THE 12Z BRO RAOB THIS
MORNING...SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE TODAY. A
LOT OF THIS ACTIVITY HAS BEEN OBSERVED OVER THE MARINE LOCATIONS
THROUGH THE MORNING AND INTO EARLY THIS AFTERNOON. AS HEATING
CONTINUES OVER THE VALLEY REGION...ISOLATED SHOWERS WITH A FEW
THUNDERSTORMS WILL BE POSSIBLE PRIMARILY OVER THE EASTERN HALF OF
THE CWFA THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THIS
EVENING. THIS ACTIVITY SHOULD DIMINISH BY AROUND SUNSET AS WE LOSE
HEATING...LIMITING ANY SHOWER AND THUNDERSTORM ACTIVITY TO THE
MARINE LOCATIONS FOR TONIGHT. MOVING INTO TUESDAY AND TUESDAY
NIGHT...DRIER CONDITIONS WILL BE MOVING INTO THE AREA BEHIND THE
BOUNDARY WITH PWATS DROPPING BACK DOWN TO LESS THAN 2 INCHES...AND
CLOSE TO 1.5 INCHES FOR MOST LOCATIONS...WHICH SHOULD RESULT IN A
SOMEWHAT DRY FORECAST FOR THIS TIME PERIOD.
TEMPERATURES WILL CONTINUE TO RUN A COUPLE DEGREES WARMER THAN GUI
VALUES HAVE ADVERTISED AS WE HAVE SEEN THE PAST SEVERAL DAYS.
EXPECT HIGH TEMPERATURES ON TUESDAY TO AVERAGE FROM THE LOWER AND
MID 90S TOWARD THE LOWER VALLEY AND NEAR THE COASTAL
REGIONS...RANGING TO THE UPPER 90S TOWARD THE UPPER VALLEY. LOW
TEMPERATURES WILL CONTINUE TO BE CONSISTENT IN THE LOWER AND MIDDLE
70S.
LONG TERM /WEDNESDAY THROUGH MONDAY/...ONCE THE UPPER TROUGH
THAT IS CURRENTLY OVER TEXAS SHIFTS EAST DRIER AIR WORKS ITS WAY
SOUTH OVER THE CWA. PWATS TO RANGE BETWEEN 1 INCH AND 1.35 INCHES
WED AND THUR AND THEN GO UP TEMPORARILY TO 1.5 INCHES BY FRIDAY
BEHIND THE ANTICIPATED COLD FRONT. GFS HAS NOT CHANGED ITS TUNE ON
THE STRENGTH BUT FORWARD SPEED OF THE COLD FRONT HAS SLOWED DOWN
THE LAST FEW RUNS WITH A CURRENT PASSAGE SOUTH OF THE RIVER
THURSDAY NIGHT INTO FRIDAY MORNING. ONE SIGNIFICANT CHANGE TO THE
GFS IS THE UPPER TROUGH REMAINS FARTHER NORTH WITH A STRONG
SHORTWAVE NOT DIGGING AS FAR SOUTH AS PREVIOUS RUNS. THIS FOLLOWS
THE ECMWF TREND MORE CLOSELY AND THE GOING FORECAST WILL TREND
CLOSER TO A BLEND OF THE TWO. RAIN CHANCES LIKELY TO LOWER AND
WILL BE TRENDING WITH LOWER TO NO POPS AND CUTTING BACK ON AREAL
COVERAGE. MOISTURE CHARTS DO NOT SUPPORT MUCH IN THE WAY OF
SHOWERS. BEST CHANCES OVER THE EASTERN COUNTIES THURSDAY AND
FRIDAY WHERE THE DEEPEST MOISTURE AND RESIDES AND BEST MOISTURE
CONVERGENCE EXIST ALONG THE FRONT.
TEMPERATURES TO DROP NEAR SEASONAL AVERAGES BUT STILL COULD BE A
FEW DEGREES BELOW ON FRIDAY IF CLOUD COVER IS SLOWER TO CLEAR.
OVERNIGHT LOWS SATURDAY AND SUNDAY MORNINGS COULD BE COOLER THEN
GUIDANCE AS DRY AIR AND MOSTLY CLEAR SKIES COMBINE TO BRING ABOUT
SOME RADIATIONAL COOLING AFFECTS. ONE ELEMENT THAT WILL KEEP
TEMPERATURES FROM PLUMMETING ARE THE WINDS WHICH WILL BE FROM THE
NORTHEAST OFF THE GULF WILL KEEP DEW POINTS FROM DROPPING TO MUCH
AT THE SURFACE.
MARINE...
TONIGHT THROUGH TUESDAY NIGHT...A WEAK DISTURBANCE MOVING ACROSS THE
AREA HAS COMBINED WITH INCREASED MOISTURE...WHICH HAS ALLOWED FOR
ISOLATED SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP MUCH OF THE DAY
THUS FAR. THIS IS EXPECTED TO CONTINUE THROUGH THE EVENING.
ACTIVITY WILL DECREASE SLIGHTLY THIS EVENING...BUT ISOLATED SHOWERS
WILL STILL CONTINUE TO BE POSSIBLE THROUGH THE NIGHT. NOT EXPECTING
AS MUCH ON TUESDAY AND TUESDAY NIGHT AS THERE WILL BE LESS MOISTURE
OR UPPER LEVEL SUPPORT. OTHERWISE...EXPECT LIGHT WINDS OF AROUND 10
KNOTS OR LESS TO PERSIST THROUGH TUESDAY NIGHT. SEAS WILL ALSO
REMAIN SOMEWHAT LOW AS THEY AVERAGE BETWEEN 1 AND 3 FEET DURING THIS
TIME PERIOD.
WEDNESDAY THROUGH SATURDAY...NO CHANGES IN THE LONGER RANGE WITH
WEAK COLD FRONT NOT CREATING MUCH IN THE WAY OF HAZARDOUS
CONDITIONS AT LEAST OVER AN EXTENDED TIME PERIOD. A LIGHT WIND
GRADIENT AHEAD OF THE FRONT WEDNESDAY AND THURSDAY TO KEEP EAST
WINDS AT LIGHT SPEEDS AND SEAS AT LOW LEVELS. ONCE THE FRONT
PASSES THURSDAY NIGHT INTO FRIDAY THE GRADIENT TIGHTENS WITH
SURFACE HIGH PRESSURE BUILDING ACROSS THE NORTHERN GULF. MARGINAL
SMALL CRAFT CONDITIONS ARE POSSIBLE EARLY FRIDAY THEN SLOWLY
TAPPER OFF INTO FRIDAY NIGHT AND SATURDAY. ISOLATED SHOWERS OR
THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
63/60
Hazardous weather outlook, Sep 19, 12:23 PM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
123 PM CDT MON SEP 19 2011
GMZ130-132-135-150-155-170-175-201830-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
123 PM CDT MON SEP 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS MOVING SOUTH ACROSS THE COASTAL WATER COULD PRODUCE
WIND GUSTS TO 30 MPH...OCCASIONAL LIGHTNING STRIKES AND HEAVY DOWN
POURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A COLD FRONT THURSDAY NIGHT OR FRIDAY MORNING COULD BRIEF INCREASE
THE WINDS TO NEAR 20 KNOTS AND BUILD SEAS TO AROUND 6 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ250-251-253>257-201830-
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
123 PM CDT MON SEP 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED HEAVY SHOWERS OR THUNDERSTORMS COULD PRODUCE A FEW WIND
GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL. A SLOW MOVEMENT OF THE
STORMS COULD PRODUCE LOCALIZED STREET FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ248-249-252-201830-
ZAPATA-JIM HOGG-STARR-
123 PM CDT MON SEP 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 19, 6:38 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
738 PM CDT MON SEP 19 2011
TXZ248-200115-
ZAPATA-
738 PM CDT MON SEP 19 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHWEST ZAPATA COUNTY...
A THUNDERSTORM...MOVING SOUTH AT 10 MPH...WILL AFFECT RURAL
NORTHWESTERN ZAPATA COUNTY...UNTIL 815 PM CDT. GUSTY WINDS UP TO 50
MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE
LIMBS AND WIRES IS POSSIBLE. TORRENTIAL RAINS WILL CAUSE PONDING OF
WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.
SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.
REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION!
64
Drought, Zapata
- When
- September 20, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Exceptional (D4) Drought conditions continued across the north and northwestern one third of Zapata County the third week of September. However, heavy thunderstorms moved across the south and central portions of the county, dropping more than 3 inches of rain (2.80 inches just south of the line at Falcon Dam) and improving drought conditions to Extreme (D3) conditions across the central and southern two thirds of Zapata County.
Drought, Jim Hogg
- When
- September 20, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Exceptional (D4) Drought conditions continued across the southeastern one quarter of Jim Hogg County the third week of September. However, a cluster of heavy thunderstorms during the evening of the 17th dumped an estimated 3 to 4 inches, locally 5 inches, of rainfall across southern and western Jim Hogg County. These rains, as well as a little more rain on the 18th, improved drought conditions to Extreme (D3) across the western, northern and central three quarters of Jim Hogg County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, September 20 to 21, 2011$30,000 · 50 kt wind · 6 events
- High Wind in South Dakota, September 20, 201165 kt wind · 19 events
- Damaging Winds in Florida, September 20, 201150 kt wind · 3 events
- Damaging Wind in Georgia, September 20, 201150 kt wind · 1 event
- Funnel Cloud in North Dakota, September 20, 20111 event
- Damaging Wind in California, September 20, 201151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336657, 336658.